You wake up in the morning, and your ears are ringing. This is strange because they weren’t doing that yesterday. So now you’re asking yourself what the cause could be: you haven’t been working in the workshop (no power tools have been near your ears), you haven’t been listening to your music at an excessive volume (it’s all been quite moderate of late). But you did take some aspirin for your headache yesterday.
Might the aspirin be the trigger?
And that possibility gets your mind working because maybe it is the aspirin. And you recall, somewhere in the deeper recesses of your memory, hearing that some medications were connected with reports of tinnitus. Is one of those medicines aspirin? And does that mean you should stop using aspirin?
Medication And Tinnitus – What’s The Connection?
The enduring rumor has linked tinnitus symptoms with numerous medications. But what is the truth behind these rumors?
The common notion is that tinnitus is widely viewed as a side effect of a diverse range of medicines. The truth is that there are a few kinds of medications that can trigger tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Here are some theories:
- Many medicines can impact your blood pressure, which also can affect tinnitus.
- Tinnitus is a relatively common condition. Chronic tinnitus is an issue for as many as 20 million people. When that many individuals deal with symptoms, it’s unavoidable that there will be some coincidental timing that appears. Unrelated tinnitus symptoms can start right around the same time as medicine is used. It’s understandable that people would incorrectly assume that their tinnitus symptoms are being caused by medication due to the coincidental timing.
- Starting a new medication can be stressful. Or more frequently, it’s the root condition that you’re taking the medication to treat that causes stress. And stress is commonly associated with tinnitus. So it isn’t medication producing the tinnitus. The whole experience is stressful enough to cause this type of confusion.
Which Medicines Can Trigger Tinnitus?
There are a few medications that do have a well-established (that is, scientifically established) cause-and-effect relationship with tinnitus.
The Link Between Strong Antibiotics And Tinnitus
There are certain antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are very strong and are normally saved for extreme situations. High doses are usually avoided because they can lead to damage to the ears and trigger tinnitus symptoms.
Medicines For High Blood Pressure
Diuretics are often prescribed for people who have hypertension (high blood pressure). Creating diuretics have been known to trigger tinnitus-like symptoms, but usually at substantially higher doses than you may typically come across.
Aspirin Can Cause Ringing in Your Ears
And, yes, the aspirin may have been what triggered your tinnitus. But the thing is: It still depends on dosage. Usually, high dosages are the significant issue. Tinnitus symptoms usually won’t be produced by standard headache doses. But when you stop taking high doses of aspirin, fortunately, the ringing tends to recede.
Check With Your Doctor
Tinnitus might be able to be caused by several other uncommon medications. And there are also some unusual medication mixtures and interactions that might produce tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best plan.
You should also get checked if you begin experiencing tinnitus symptoms. Maybe it’s the medicine, and maybe it’s not. Often, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.